Dideoxynucleoside HIV reverse transcriptase inhibitors and drug-related hepatotoxicity: A case report

Giuseppe Lapadula, Ilaria Izzo, Silvia Costarelli, Giuliana Cologni, Luisa Bercich, Salvatore Casari, Marco Gambarotti, Carlo Torti

Research output: Contribution to journalArticle

Abstract

This report regards the case of a 43 year-old HIV-positive woman who developed an episode of serious transaminase elevation during stavudine-including antiretroviral therapy. Diagnostic assessment ruled out hepatitis virus co-infection, alcohol abuse besides other possible causes of liver damage. No signs of lactic acidosis were present. Liver biopsy showed portal inflammatory infiltrate, spotty necrosis, vacuoles of macro- and micro-vesicular steatosis, acidophil and foamy hepatocytes degeneration with organelles clumping, poorly formed Mallory bodies and neutrophil granulocytes attraction (satellitosis). A dramatic improvement in liver function tests occurred when stavudine was discontinued and a new antiretroviral regimen with different nucleoside reverse transcriptase inhibitors was used. The importance of considering hepatotoxicity as an adverse event of HAART including stavudine, even in absence of other signs of mitochondrial toxicity should therefore be underlined. Liver biopsy may provide further important information regarding patients with severe transaminase elevation, for a better understanding of the etiology of liver damage.

Original languageEnglish
Article number19
JournalJournal of Medical Case Reports
Volume1
DOIs
Publication statusPublished - May 8 2007

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Dideoxynucleoside HIV reverse transcriptase inhibitors and drug-related hepatotoxicity: A case report'. Together they form a unique fingerprint.

  • Cite this